Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 168, NWS St. Louis, MO

July 1, 20184 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 1, 2018, 6:03 PM CDT for 4 counties in Illinois. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 6:03 PM CDT (23:03 UTC)
Expired
Jul 1, 2018, 6:45 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:05 PM CDTTSTM WND DMG4 W Carpenter, ILTWO TREES FELL ON A HOUSE ALONG HIGHWAY 140 BETWEEN BETHALTO AND HAMEL. TIME ESTIMATED FROM RADAR.
Jul 1, 6:10 PM CDTTSTM WND DMG1 S Staunton, ILSMALL TREE LIMBS DOWN.
Jul 1, 6:11 PM CDTTSTM WND DMGStaunton, ILPUBLIC REPORT VIA SOCIAL MEDIA OF A LARGE TREE LIMB BLOWN ONTO A HOUSE. TIME ESTIMATED FROM RADAR.
Jul 1, 6:12 PM CDTTSTM WND GST 501 Ene Staunton, IL
Jul 1, 6:35 PM CDTTSTM WND DMGWitt, ILTREE BLOWN DOWN ONTO POWER LINE. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KLSX 012303
SVRLSX
ILC005-117-119-135-012345-
/O.NEW.KLSX.SV.W.0168.180701T2303Z-180701T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
603 PM CDT SUN JUL 1 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bond County in south central Illinois...
  Northern Madison County in southwestern Illinois...
  Southeastern Macoupin County in southwestern Illinois...
  Montgomery County in south central Illinois...

* Until 645 PM CDT.

* At 603 PM CDT, severe thunderstorms were located along a line
  extending from Morrisonville to Roxana, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Granite City, Edwardsville, Wood River, Highland, Bethalto,
  Litchfield, Hillsboro, Staunton, Gillespie, Nokomis, Mount Olive,
  South Roxana, Benld, Roxana, Hartford, Worden, Raymond, Marine,
  Witt and Livingston.

This includes the following highways...
 Interstate 70 in Illinois near exit 30.
 Interstate 55 in Illinois between exits 23 and 63.

This also includes  Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8918 3922 8925 3915 8925 3878 8963
      3879 9013 3946 8953 3935 8953 3935 8914
      3926 8914
TIME...MOT...LOC 2303Z 255DEG 24KT 3939 8945 3885 9003 

HAIL...0.75IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
886 
WWUS53 KLSX 012343
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
643 PM CDT SUN JUL 1 2018

ILC005-117-119-135-012353-
/O.EXP.KLSX.SV.W.0168.000000T0000Z-180701T2345Z/
Bond IL-Madison IL-Macoupin IL-Montgomery IL-
643 PM CDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOND COUNTY IN
SOUTH CENTRAL ILLINOIS...NORTHERN MADISON...SOUTHEASTERN MACOUPIN
COUNTIES IN SOUTHWESTERN ILLINOIS AND MONTGOMERY COUNTIES IN SOUTH
CENTRAL ILLINOIS WILL EXPIRE AT 645 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3922 8918 3922 8925 3915 8925 3878 8963
      3879 9013 3946 8953 3935 8953 3935 8914
      3926 8914
TIME...MOT...LOC 2343Z 255DEG 24KT 3946 8913 3892 8971 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:06 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 4:06 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
406 PM CDT Sun Jul 1 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 405 PM CDT Sun Jul 1 2018

Morning showers and remnant cloud cover over central Missouri have
provided some welcome relief from the heat. A spread of temperatures
has resulted with ample sunshine further east. Dewpoints in the low
to mid-70s have been co-located with warmer temps and are equating
to heat indices in the 100-105 range. We may see temperatures over
the eastern half of the forecast area creep up another couple of
degrees before thunderstorms and more expansive cloud cover inhibits
warming.

As heat wanes, the bigger concern will be potential for afternoon
thunderstorms. Scattered convection has already been noted along a
pre-frontal trough, running well ahead of the main frontal boundary.
HRRR/NAMNest reflectivity have had a general idea of storm evolution
through the morning with some hint at a shortwave feature running
along the main front late this evening.

Thoughts are that storms will have better support as they approach
the Mississippi River. Shear profiles are marginal, at best, but
plenty of instability is running ahead of the trough with MUCAPEs
exceeding 4000 J/kg in an uncapped environment. DCAPE was also
attention-getting with values around 1000 J/Kg over portions of
Illinois. Storms may initially have a threat for hail this afternoon
into early evening. However, limited shear would suggest storms
pulse with eastward progress, becoming more of a wind threat east
of the river.

Showers or an isolated storms could develop this evening behind this
afternoons line. By this time, much of the atmosphere will be worked
over with instability becoming somewhat limited. Not much of an
expectation for anything to show much promise with regard to strong
storms from 9pm and after.

The main boundary is slow to get through with a few widely scattered
or isolated showers to the south and east of the metro area Monday
morning. High temps will be a few degrees cooler with higher
dewpoints suppressing just south and east, across southeast Missouri
and southern Illinois. Those north and west of St. Louis will feel
much better with highs possibly not making it out of the 80s and
more reasonable dewpoints in the 60s.

Maples

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 405 PM CDT Sun Jul 1 2018

The weather for Tuesday through next Sunday looks like a typical mid
Mississippi Valley July.  The upper level ridge will build slowly
back over the Midwest through midweek which should help to suppress
convection during the afternoon.  An isolated afternoon thunderstorm
will be possible through much of the week due to the heat and
humidity...but widespread storms do not look likely at this time.
Temperatures do not look unseasonably warm through the week with
highs in the low to mid 90s.  High dewpoint temperatures could
produce heat index values in the 100-105 range which may require
heat advisory products to be issued...but south-southeast wind on
the western edge of a surface high over the Great Lakes/Ohio Valley
should keep air temperatures a few degrees cooler than our recent
heat wave.  Temperatures should cool by the end of the medium range
as the ridge collapses and a weak cold front moves into the
Mississippi Valley.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1250 PM CDT Sun Jul 1 2018

Main focus will be on thunderstorm development this afternoon
into this evening. A cold front is currently pushing west to east
with a few thunderstorms already developing north of KUIN. Expect
activity to expand a bit further south from early to mid-
afternoon. Some of the storms may be strong to severe with main
timeframe 19z-00z through the region. As the main line clears the
area late this evening, we may have lingering showers or an
isolated storm lagging behind. However, chances are low and any
redevelopment is not anticipated to be widespread, nor strong.
Winds shift out of the west and northwest tonight into Monday.

Outside of thunderstorms, cigs/vsbys will remain VFR. VFR then
stretches through the remainder of the period.

SPECIFICS FOR KSTL:

Isolated showers/storms are trying to develop out ahead of a
frontal boundary over central Missouri. Activity should remain
isolated/scattered in nature for the next couple hours. Additional
storms are expected to develop along the front as it approaches
with the main timeframe for KSTL being about 20z-22z. Some storms
will be strong with locally heavy rain, gusty winds and lightning.
Will account for this in future AMD if needed.

Outside of storms, VFR conditions are forecast through the period.

Maples

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     74  90  75  92 /  40  10   5  20
Quincy          68  88  70  90 /  20   5   5  20
Columbia        70  89  72  92 /  20   5   5  20
Jefferson City  72  90  72  92 /  30   5   5  20
Salem           73  90  73  90 /  50  30  20  40
Farmington      72  89  71  88 /  30  20  10  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for Jefferson
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO-
     Sainte Genevieve MO.

     Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Lincoln MO-Madison MO-Pike MO-Reynolds MO-Saint Francois
     MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 7 PM CDT this evening for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

     Heat Advisory until 7 PM CDT this evening for Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jul 1, 4:08 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
408 PM CDT Sun Jul 1 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
408 PM CDT Sun Jul 1 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There isolated severe thunderstorms are possible across parts of
eastern Missouri and western Illinois. The primary hazards will
be damaging winds to 60 mph and large hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance of thunderstorms Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

Carney

In the hours before

Special weather statement, Jul 1, 4:50 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
450 PM CDT SUN JUL 1 2018

ILZ098-099-012230-
Calhoun IL-Jersey IL-
450 PM CDT SUN JUL 1 2018

...SPECIAL WEATHER STATEMENT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jerseyville, Grafton, Fieldon, Otterville, Delhi and McClusky.

This also includes  Pere Marquette State Park.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.

LAT...LON 3907 9019 3896 9042 3897 9046 3895 9048
      3893 9048 3892 9051 3902 9060 3918 9041
      3917 9032
TIME...MOT...LOC 2149Z 229DEG 20KT 3902 9049

Kanofsky
Special weather statement, Jul 1, 4:59 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
459 PM CDT SUN JUL 1 2018

MOZ063-012245-
St. Louis MO-
459 PM CDT SUN JUL 1 2018

...SPECIAL WEATHER STATEMENT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Town and Country, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Chesterfield, University City, Ballwin, Kirkwood, Maryland Heights,
Hazelwood, Manchester, Creve Coeur, Overland, Clayton, St. Ann,
Bridgeton, Town and Country, Berkeley, Richmond Heights, Ladue, Des
Peres, Olivette, St. John and Normandy.

This includes Interstate 70 in Missouri near exit 231.

LAT...LON 3867 9029 3857 9049 3866 9060 3868 9057
      3868 9056 3869 9053 3872 9053 3881 9042
      3869 9028
TIME...MOT...LOC 2159Z 229DEG 20KT 3865 9049

Kanofsky
Special weather statement, Jul 1, 5:21 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service St Louis MO
521 PM CDT SUN JUL 1 2018

ILZ059-060-012300-
Macoupin IL-Montgomery IL-
521 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Litchfield, Hillsboro, Raymond, Witt, White Oak, Farmersville,
Irving, Coalton, Waggoner, Nilwood, Harvel, Butler, Standard City,
Hornsby, Atwater and Honey Bend.

This includes Interstate 55 in Illinois between exits 52 and 63.

This also includes  Lake Lou Yaeger.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3923 8927 3914 8979 3937 8986 3953 8954
      3952 8953 3935 8953 3935 8933
TIME...MOT...LOC 2221Z 251DEG 19KT 3925 8974

Kanofsky
Special weather statement, Jul 1, 5:25 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service St Louis MO
525 PM CDT SUN JUL 1 2018

ILZ100-MOZ061-012315-
Madison IL-St. Charles MO-
525 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS AND EASTERN ST. CHARLES COUNTIES IN EAST
CENTRAL MISSOURI UNTIL 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alton, Godfrey, Wood River, Bethalto, East Alton, Roxana, Hartford,
West Alton, Rosewood Heights and Fosterburg.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois.

LAT...LON 3883 9014 3882 9017 3892 9027 3900 9018
      3900 9004 3890 8992
TIME...MOT...LOC 2225Z 231DEG 14KT 3890 9017

Kanofsky
Local storm report, Jul 1, 5:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 N SAINT ANN           38.75N 90.38W
07/01/2018  M61 MPH          ST. LOUIS          MO   ASOS

            WIND GUST OBSERVED AT ST. LOUIS
            INTERNATIONAL AIRPORT.

&&

MAPLES
Special weather statement, Jul 1, 5:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service St Louis MO
545 PM CDT SUN JUL 1 2018

ILZ098-MOZ052-061-012330-
Calhoun IL-St. Charles MO-Lincoln MO-
545 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN ST. CHARLES AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 630
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake St. Louis, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Lake St. Louis,
Dardenne Prairie, Cottleville, St. Paul, Josephville, Chain of Rocks,
Harvester, Old Monroe, Brussels, Deer Plain, Kampville, Golden Eagle
and Beechville.

This includes Interstate 70 in Missouri between exits 209 and 228.

LAT...LON 3897 9054 3895 9052 3896 9050 3896 9047
      3874 9051 3873 9053 3876 9087 3899 9081
TIME...MOT...LOC 2244Z 268DEG 19KT 3881 9076

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:50 PM CDTSpecial Weather StatementLSXJersey40 min
Jul 1, 5:21 PM CDTSpecial Weather StatementLSXMontgomery39 min
Jul 1, 5:25 PM CDTSpecial Weather StatementLSXMadison50 min
Jul 1, 6:43 PM CDTSpecial Weather StatementLSXBond, Montgomery47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.